New Mexico, 2002Flood in New Mexico, July 30, 2002
July 30, 2002 · NWS EPZ · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 30, 12:41 PM MST, 4 hours 39 minutes earlier.
Area forecast discussion, Jul 30, 12:41 PM MST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
141 PM MDT TUE JUL 30 2002
SYNOPSIS...
SCATTERED THUNDERSTORMS THIS EVENING...SOME WITH GUSTY WINDS AND
HEAVY DOWNPOURS...THEN CLEARING TONIGHT. HIGH PRESSURE ALOFT IS
BUILDING SOUTH ACROSS NEW MEXICO. THIS WILL BRING MOSTLY SUNNY SKIES
WITH ONLY ISOLATED THUNDERSTORMS WEDNESDAY AND THURSDAY...AND WILL
PUSH AFTERNOON TEMPERATURES UP TO SLIGHTLY ABOVE NORMAL.
DISCUSSION...
FOUR CORNERS HIGH STILL IN PLACE TODAY WITH MOIST EAST TO SOUTHEAST
FLOW AT MID AND LOW LEVELS...PW ABOUT 1.25 INCHES...ALSO HAVE SOME
DIVERGENCE ALOFT. HOWEVER...THAT HIGH PRESSURE BUILDS SOUTH ACROSS
NEW MEXICO AND PUSHES DRIER AIR IN FROM THE NORTH...PW DOWN TO NEAR
AN INCH BY 31/00Z AND APPROACHING .75 INCHES WEDNESDAY PM. WEAK
TROUGH ACROSS BIG BEND REGION AND NORTHERN CHIHUAHUA THIS EVENING
WITH VORT MAX OVER EASTERN CHIHUAHUA WILL HELP SERVE AS FOCUS FOR
THUNDERSTORMS...PERHAPS JUST BRUSHING THE SOUTHERN PART OF OUR CWA.
HOWEVER...OUTFLOW BOUNDARIES WILL LIKELY TRIGGER ADDITIONAL STORMS
FARTHER NORTH IN OUR CWA...ESPECIALLY OVER SOUTHERN HUDSPETH COUNTY
AND IN THE BOOTHEEL. NOT CHANGING POPS MUCH TONIGHT...JUST TAKING
NORTHERN PART OF CWA...TCS...DOWN A BIT.
AS 500MB HIGH PUSHES FARTHER SOUTH...DRIER AIR AND SUBSIDENCE
CAPPING WILL PUT A DAMPER ON OUR THUNDERSTORM ACTIVITY THE NEXT
SEVERAL DAYS WITH AFTERNOON TEMPS UP A FEW DEGREES.LOWERING POPS FOR
WEDNESDAY AND THURSDAY AND PUSHING TEMPS UP A LITTLE AS WELL. HIGH
PRESSURE WEAKENS AND GETS A BIT DIRTY AS IT STRETCHES FROM ARIZONA
TO KENTUCKY OVER THE WEEKEND...THEN SPLITS IN HALF WITH WESTERN
SECTION MIGRATING TO SOUTHERN UTAH/NORTHERN AZ EARLY NEXT WEEK. THIS
SCENARIO WOULD ALLOW A SLIGHT INCREASE IN THUNDERSTORM ACTIVITY OVER
THE WEEKEND...PERHAPS SCATTERED MOUNTAIN STORMS BUT STILL ONLY
ISOLATED OVER THE REST OF THE AREA.
IN THE LONGER RANGE...
IF 500MB HIGH STRENGTHENS AND CENTERS OVER NORTHERN AZ/SOUTHERN UT
NEXT WEEK IT COULD GO EITHER WAY. WE COULD SEE INCREASED MOISTURE
AT MID LEVELS WITH OCCASIONAL VORT MAXES COMING IN FROM THE NORTH OR
NORTHEAST TO BRING MORE THUNDERSTORMS. ALTERNATIVELY...THE HIGH
COULD BE STRONG ENOUGH (AS THE MRF SUGGESTS) AND FAR ENOUGH WEST TO
BRING IN DRY AIR AND TO CAP THUNDERSTORM ACTIVITY. THEREFORE...NO
CHANGE TO THE LONG RANGE.
EL PASO BB 70/ 98/ 68/ 97/ 69 31212
LAS CRUCES BB 66/ 97/ 65/ 96/ 66 31212
ALAMOGORDO BB 66/ 97/ 65/ 96/ 66 31212
CLOUDCROFT BB 47/ 75/ 46/ 75/ 47 22121
TRUTH OR CONSEQUENCES BB 66/ 98/ 65/ 97/ 66 21212
SILVER CITY BB 60/ 89/ 59/ 88/ 59 22121
DEMING BB 65/ 97/ 64/ 97/ 64 31212
LORDSBURG BB 65/ 98/ 64/ 98/ 64 31111
SIERRA BLANCA BB 68/ 96/ 67/ 95/ 68 31212
.ELP...NONE
21
N
In the hours before
Special weather statement, Jul 30, 1:30 PM MST, 3 hours 50 minutes before
NMZ030-031-310235-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
230 PM MDT TUE JUL 30 2002
...STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS LUNA
COUNTY TO THE ARIZONA LINE...
MOIST AIR AND DAYTIME HEATING ARE TRIGGERING THUNDERSTORMS FROM LUNA
COUNTY INTO THE BOOTHEEL. THESE STORMS WILL CONTINUE TO DEVELOP AND
MOVE WEST THIS AFTERNOON INTO THIS EVENING. SOME STORMS WILL PRODUCE
STRONG OUTFLOW WINDS OF 45 TO 55 MPH WITH BLOWING DUST THAT COULD
REDUCE VISIBILITY TO NEAR ZERO. MOTORISTS ARE URGED TO BE CAUTIOUS
THIS AFTERNOON AND EVENING...ESPECIALLY ALONG I10 WEST OF DEMING AND
ON ROUTE 180. SERIOUS CHAIN REACTION ACCIDENTS ARE COMMON DURING
THESE DUST STORMS...MOTORISTS SHOULD NOT DRIVE INTO AREAS OF BLOWING
DUST AND POOR VISIBILITY.
SOME OF THESE STORMS COULD ALSO PRODUCE HEAVY RAIN OF 1 TO 2 INCHES
OR MORE...CAUSING FLOODING ACROSS ROADWAYS AND IN NORMALLY DRY
ARROYOS. MOTORISTS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADWAYS OR
DRIVE THROUGH AREAS OF FLOWING WATER.
Special weather statement, Jul 30, 4:30 PM MST, 50 minutes before
NMZ024-032-310030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
530 PM MDT TUE JUL 30 2002
AT 520 PM DOPPLER RADAR WAS SHOWING A CLUSTER OF STRONG
THUNDERSTORMS BETWEEN LAS CRUCES AND ANTHONY NEW MEXICO NEAR I-10.
HEAVY RAIN...SMALL HAIL...AND STRONG WINDS ARE LIKELY WITH THESE
STORMS OVER THE NEXT HOUR. PORTIONS OF I-10 BETWEEN THESE TWO CITIES
WILL BE AFFECTED...ALONG WITH THE TOWNS OF MESQUITE...LA MESA AND
CHAMBERINO. THE STORMS ARE MOVING VERY SLOWLY SO AREAS OF HEAVY RAIN
ARE LIKELY.
MOTORISTS IN THIS AREA ARE URGED TO USE CAUTION AS CROSSWINDS MAY BE
STRONG AND SOME PONDING OF WATER ON THE INTERSTATE IS POSSIBLE. ALSO
RUNNING WATER ACROSS LOW LYING SPOTS OF SURROUNDING HIGHWAYS IS
LIKELY.
DH
Flood, Dona Ana
- When
- July 30, 5:20 PM MST to 5:40 PM MST
- Where
- Dona Ana County, Mesquite
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
Runoff from a thunderstorm over the Franklin Mountains caused an arroyo to fill to a depth of 10 feet. The frontage roads near the arroyo were covered with water, and extensive ponding resulted downstream.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, July 30, 20021 death · 1 injured · $390,000 · F0 · 29 events
- Flood and Hail in Georgia, July 30, 20021 death · $9,000 · 0.88 in hail · 11 events
- Heat in Arkansas, July 30, 20021 death · 1 injured · 1 event
- Lightning Strike in Tennessee, July 30, 20021 death · 1 event
- Hail in Nebraska, July 30, 2002$750,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Wisconsin, July 30, 2002$106,000 · 1.75 in hail · 12 events
- Lightning Strikes in Tennessee, July 30, 20022 injured · $45,000 · 3 events
- Damaging Wind and Lightning Strike in Arkansas, July 30, 2002$55,000 · 2 events
- Damaging Wind in Tennessee, July 30, 2002$35,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 30, 2002$19,000 · 61 kt wind · 9 events
- Hail and Damaging Wind in Nebraska, July 30, 2002$18,000 · 1.75 in hail · 8 events
- Damaging Winds in Michigan, July 30 to 31, 200265 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5309682.